Virginia, 2008High Wind in Virginia, May 11, 2008
May 11, 2008 · NWS RNK · 1 event in 1 county or zone
A strong low level jet ahead of a closed low over the Ohio Valley brought non thunderstorm wind damage to Tazewell County Virginia during the morning of May 11th. The ground was already saturated from rains earlier in the week, which made trees more likely to fall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet ahead of a closed low over the Ohio Valley brought non thunderstorm wind damage to Tazewell County Virginia during the morning of May 11th. The ground was already saturated from rains earlier in the week, which made trees more likely to fall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 5:28 AM EST, 2 hours earlier.
Area forecast discussion, May 11, 5:28 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 AM EDT SUN MAY 11 2008
.SYNOPSIS...
LOW PRESSURE IN THE MID MISSISSIPPI VALLEY WILL MOVE INTO THE MID
ATLANTIC STATES BY TONIGHT...BRINGING A COLD FRONT THROUGH
OUR AREA ALONG WITH IT. HEADING INTO NEXT WEEK WE WILL MAINTAIN AN
ACTIVE WEATHER PATTERN WITH A NEW SYSTEM ABOUT EVERY THREE DAYS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG OVERRUNNING EVENT SPREADING OVER THE REGION THIS MORNING AS
INTENSE UPPER LOW PULLS EAST FROM MISSOURI THIS MORNING AND MOVES
INTO THE OHIO VALLEY. NEGATIVE TILT AND STRONG UPPER DIFFLUENCE
PROVIDING VERY STRONG DYNAMIC LIFT OVER THE MID-ATLANTIC STATES.
LUCKILY FOR THIS REGION SHARP UPR RIDGING JUST AHEAD OF THE LOW HAS
PUSHED VERY COOL/DRY AIR DOWN INTO THE CWA THIS MORNING SO MOST OF
THE AREA WILL BE UNDER A COOL WEDGE ONCE PCPN MOVES IN THIS MORNING.
ALTHOUGH MODELS ARE IN VERY GOOD AGREEMENT ON QPF WITH THIS
EVENT....GIVING MUCH OF THE AREA JUST OVER AN INCH...POTENTIAL
LIMITING FACTORS INCLUDE CONVECTION OVER THE SOUTHEAST U.S. CUTTING
OFF MOISTR...AND THIS STORMS MILLER B TYPE LOW PRESSURE EVOLUTION
WHICH TENDS TO CUT DOWN ON PCPN AMOUNTS OVER OUR AREA. ON THE OTHER
HAND RAINFALL OVER THE PAST 48 TO 60 HOURS HAS BEEN EXCESSIVE IN THE
EAST AND CONVECTIVE ELEMENTS COULD DEVELOP THIS AFTERNOON IN THE
PEIDMONT AS THE TRIPLE POINT LOW TRACKS JUST SOUTH OF THE CWA. THIS
WOULD AGGRAVATE ALREADY HIGH STREAM AND RIVER LEVELS. IN
ADDITION...QPF WILL LIKELY BE HIGHER ACROSS THE NORTH WITH THIS
SYSTEM. HEAVY RAINFALL OVER THE HEADWATERS OF THE GREENBRIER RIVER
DURING THE PAST 3 DAYS HAS LEFT RIVER LEVELS AT 1/2 BANKFULL OR
HIGHER. THEREFORE THE THREAT OF SEEING ENOUGH RAIN TO PUSH THOSE
LEVELS TO BANKFULL OR HIGHER IS ENHANCED. WILL BE EXTENDING THE
FLOOD WATCH INTO THE MORNING HOURS MONDAY TO COVER THE RIVER
FLOODING POSSIBILITY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS THE LOW PULLS OFF THE COAST TONIGHT...STRONG CYCLONIC GRADIENT
WINDS WILL INCREASE AND BECOME QUITE STRONG IN THE WEST. A LOW LEVEL
JET OF ARND 60 KTS COULD PRODUCE WIND GUSTS TO ADVISORY OR EVEN
WARNING CRITERIA ACROSS A LARGE PART OF THE WEST. ALTHOUGH
CONFIDENCE IS NOT VERY HIGH AT THIS POINT THAT WE WILL SEE WIND
SPEEDS TO THAT LEVEL...WITH THE WET GROUND AND MORE DRAG DUE TO
LEAVES NOW ON MOST TREES THE THREAT OF SEEING DOWNED TREES MAY BE
INCREASED.
CONDITIONS WILL GRADUALLY IMPROVE AS THE LOW SLOWLY MOVES OFF THE
COAST MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE WILL RETURN TO THE
AREA TUESDAY WITH SUNSHINE AND TEMPS NEAR NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEDNESDAY THROUGH SATURDAY WILL BE ACTIVE WITH WAVE AFTER WAVE
MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD DAY.
AFTER DRY WEATHER TUESDAY AND TUESDAY NIGHT...AN APPROACHING COLD
FRONT WILL GRADUALLY ALLOW FOR SCATTERED SHOWERS FIRST IN THE
MOUNTAINS ON WEDNESDAY...AND THEN FOR THE FORECAST AREA WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION. AS ANOTHER
WAVE MOVES OUT OF THE GULF ALONG THE FRONT FRIDAY...THE FRONT WILL
STALL AND THIS NEXT SYSTEM WILL IMPACT OUR WEATHER FRIDAY INTO
SATURDAY. HAVE GONE CLOSE TO HPC NUMBERS FOR HIGH AND LOW
TEMPERATURES DURING THIS PERIOD.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL RAPIDLY TRANSITION TO MVFR/IFR THIS MORNING
AS A FAST MOVING STORM SYSTEM APPROACHES FROM THE WEST. IN
ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A CONCERN
TONIGHT IN THE WAKE OF THE LOW PRESSURE...ESP IN THE WEST WHERE
GUSTS OF 20 TO 30 KTS WILL BE COMMON. CIGS AND VSBYS IN THE EAST WILL
IMPROVE SOMEWHAT TONIGHT AS DOWNSLOPE WINDS KICK IN.
ON MONDAY...THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE AFTERNOON.
TUESDAY THROUGH FRIDAY WILL BE AN ACTIVE PERIOD WITH SEVERAL
SYSTEMS MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD
DAY. DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT.
AN APPROACHING COLD FRONT WILL CREATED SCATTERED MVFR/IFR SHOWERS IN
THE MOUNTAINS ON WEDNESDAY...AND EAST OF THE MOUNTAINS WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH MONDAY MORNING FOR VAZ019-020-023-024-
032>035-043>047-058-059.
HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR
VAZ007-009>017-022-032-033.
NC...FLOOD WATCH THROUGH MONDAY MORNING FOR NCZ004>006.
HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR
NCZ001>003-018-019.
WV...FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ043-045.
HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR
WVZ042.
&&
SYNOPSIS...DS
NEAR TERM...JS
SHORT TERM...JS
LONG TERM...DS
AVIATION...JS/RCSHazardous weather outlook, May 11, 2:40 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT SUN MAY 11 2008
NCZ020-VAZ018-WVZ044-120745-
YADKIN-CRAIG-MONROE-
340 AM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-VAZ019-020-023-024-034-035-043>047-059-WVZ043-045-120745-
STOKES-ROCKINGHAM-CASWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-SUMMERS-GREENBRIER-
340 AM EDT SUN MAY 11 2008
...FLOOD WATCH IN EFFECT FROM 9 AM EDT THIS MORNING THROUGH MONDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>003-018-019-VAZ007-009>017-022-WVZ042-120745-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-MERCER-
340 AM EDT SUN MAY 11 2008
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ032-033-120745-
PATRICK-FRANKLIN-
340 AM EDT SUN MAY 11 2008
...FLOOD WATCH IN EFFECT FROM 9 AM EDT THIS MORNING THROUGH MONDAY
MORNING...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ058-120745-
HALIFAX-
340 AM EDT SUN MAY 11 2008
...FLOOD WATCH IN EFFECT FROM 9 AM EDT THIS MORNING THROUGH MONDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
MINOR FLOODING WILL CONTINUE AT SOUTH BOSTON THROUGH ABOUT MIDDAY
TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Tazewell
- When
- May 11, 7:28 AM EST to 9:45 AM EST
- Where
- Tazewell forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Trees were blown down in many locations in the county. Particularly hard hit was Bluefield, Virginia. A 36 inch diameter fell blocking 3 lanes of U.S. Route 460 in the Springville area, at the intersection of Bluestone Avenue. A guardrail was damaged. Trees were also downed along State Route 680. Two power lines were downed at the intersection of Tazewell Avenue and Wesley Street.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99613.